The B vitamins, found in many food sources and sometimes taken as dietary supplements, help support brain and nervous function. If you have too much -- or too little -- vitamin B in your system, the deficiency or surplus could affect your balance. If you take vitamin B supplements and experience difficulty walking or maintaining your balance, see your doctor. Nerve disorders, if left untreated, could cause permanent damage.
Vitamin B Supplements
If your balance problems coincide with taking vitamin B complex supplements, the solution may prove as simple as discontinuing use of vitamin B. The types and amounts of vitamin B in B complex supplements vary dramatically. Some vitamin B supplements contain anywhere from 100 percent to 6,000 percent of the recommended daily allowance, or RDA, of B vitamins -- based on review of more than a dozen vitamin B supplements. When you obtain B vitamins from a balanced diet found in food sources such as cereals, dairy products, meat, poultry, green vegetables and nuts, the vitamins work together to support your central nervous system. If you don't get the proper chemical balance of vitamin B from your diet or supplement, this could cause a lack of physical balance.
Lack of Balance
If you take vitamin B as prescribed by your doctor -- to treat a deficiency or medical condition -- tell your doctor if symptoms include a lack of balance. For instance, when you take high doses of vitamin B3 to treat high cholesterol, you may upset the mix of other B vitamins in your system. You may need to take a vitamin B complex or other stand-alone B vitamins. But don't try to determine the proper mix on your own. Self-medicating with vitamin B supplements could prove harmful. Side effects, in addition to a lack of balance, include heart disease, loss of vision, stomach ulcers and brain, nerve and liver damage.
Vitamins B6 and B12
Too much vitamin B6 or too little vitamin B12 could contribute to a lack of balance. Some people take vitamin B6, pryoxidene, to treat conditions such as heart disease, anemia, premenstrual syndrome, symptoms of menopause, Alzheimer's disease and attention-deficit disorder. When you take high amounts of B6 for a long time, you may experience balance issues due to brain and nerve problems. If you don't have enough vitamin B12 in your system, tingling, balance problems and other signs of nerve damage could present themselves. Persons older than 50 years, persons who drink excessive amounts of alcohol, persons with Crohn's disease, vegans and persons who've undergone stomach surgery may suffer from B12 deficiency.
A number of medical conditions could contribute to a lack of balance. When you experience difficulty walking or remaining steady when on your feet, seek medical help. If the root cause of neuropathy, or nerve disorders, is found and treated quickly, you may reverse damage as well as prevent additional problems. Reasons for nerve damage include diabetes, cancer, infections, exposure to toxins, excessive use of alcohol and genetic disorders. A doctor can help determine whether vitamin B use or some other reason caused your balance problems as well as recommend appropriate treatment.
- University of Maryland Medical Center; Vitamin B3 (Niacin); June 18, 2009
- Medline Plus; Riboflavin (Vitamin B2); Nov. 19, 2010
- Medline Plus; Thiamine (Vitamin B1); May 9, 2011
- Medline Plus; Pantothenic Acid (Vitamin B5); Nov. 19, 2010
- Office of Dietary Supplements, National Institutes of Health: Vitamin B6
- Centers for Disease Control and Prevention; Learn More about Vitamin B12 Deficiency; Aug. 3, 2009